Alert archive / Colorado / Wind Advisories in 2023
Wind Advisory 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Sep 30, 2023, 2:14 PM MDT for 12 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Oct 1, 2023, 10:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2023, 2:14 PM MDT (20:14 UTC)
- In effect from
- Oct 1, 2023, 10:00 AM MDT
- Expired
- Oct 1, 2023, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 111 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3490 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS75 KGJT 302014 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 214 PM MDT Sat Sep 30 2023 COZ019-010415- /O.NEW.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Southwest San Juan Mountains- Including the cities of Silverton, Rico, and Hesperus 214 PM MDT Sat Sep 30 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Southwest San Juan Mountains. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ017-010415- /O.NEW.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Including the cities of Ridgway and Glade Park 214 PM MDT Sat Sep 30 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Uncompahgre Plateau and Dallas Divide. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ018-020-UTZ028-010415- /O.NEW.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Northwest San Juan Mountains-Paradox Valley/Lower Dolores River- La Sal and Abajo Mountains- Including the cities of Telluride, Ouray, Lake City, Gateway, Nucla, and Monticello 214 PM MDT Sat Sep 30 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In Colorado, Northwest San Juan Mountains and Paradox Valley/Lower Dolores River. In Utah, La Sal and Abajo Mountains. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ021-022-UTZ022-010415- /O.NEW.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 214 PM MDT Sat Sep 30 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Colorado, Four Corners/Upper Dolores River and Animas River Basin. In Utah, Southeast Utah. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
5 follow-up statements
506 WWUS75 KGJT 010153 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 753 PM MDT Sat Sep 30 2023 COZ019-011300- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Southwest San Juan Mountains- Including the cities of Silverton, Rico, and Hesperus 753 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Southwest San Juan Mountains. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ017-011300- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Including the cities of Ridgway and Glade Park 753 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Uncompahgre Plateau and Dallas Divide. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ018-020-UTZ028-011300- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Northwest San Juan Mountains-Paradox Valley/Lower Dolores River- La Sal and Abajo Mountains- Including the cities of Telluride, Ouray, Lake City, Gateway, Nucla, and Monticello 753 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In Colorado, Northwest San Juan Mountains and Paradox Valley/Lower Dolores River. In Utah, La Sal and Abajo Mountains. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ021-022-UTZ022-011300- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 753 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Colorado, Four Corners/Upper Dolores River and Animas River Basin. In Utah, Southeast Utah. * WHEN...From 10 AM to 7 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
680 WWUS75 KGJT 010838 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 238 AM MDT Sun Oct 1 2023 COZ017>019-UTZ028-020100- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- La Sal and Abajo Mountains- Including the cities of Ridgway, Glade Park, Telluride, Ouray, Lake City, Silverton, Rico, Hesperus, and Monticello 238 AM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In Colorado, Uncompahgre Plateau and Dallas Divide, Northwest San Juan Mountains and Southwest San Juan Mountains. In Utah, La Sal and Abajo Mountains. * WHEN...From 10 AM this morning to 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ020>022-UTZ022-020100- /O.CON.KGJT.WI.Y.0013.231001T1600Z-231002T0100Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 238 AM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Colorado, Paradox Valley/Lower Dolores River, Four Corners/Upper Dolores River and Animas River Basin. In Utah, Southeast Utah. * WHEN...From 10 AM this morning to 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
052 WWUS75 KGJT 012031 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 231 PM MDT Sun Oct 1 2023 COZ017>019-UTZ028-020100- /O.CON.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- La Sal and Abajo Mountains- Including the cities of Ridgway, Glade Park, Telluride, Ouray, Lake City, Silverton, Rico, Hesperus, and Monticello 231 PM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In Colorado, Uncompahgre Plateau and Dallas Divide, Northwest San Juan Mountains and Southwest San Juan Mountains. In Utah, La Sal and Abajo Mountains. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ020>022-UTZ022-020100- /O.CON.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 231 PM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Colorado, Paradox Valley/Lower Dolores River, Four Corners/Upper Dolores River and Animas River Basin. In Utah, Southeast Utah. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
732 WWUS75 KGJT 012153 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 353 PM MDT Sun Oct 1 2023 COZ017>019-UTZ028-020100- /O.CON.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- La Sal and Abajo Mountains- Including the cities of Ridgway, Glade Park, Telluride, Ouray, Lake City, Silverton, Rico, Hesperus, and Monticello 353 PM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In Colorado, Uncompahgre Plateau and Dallas Divide, Northwest San Juan Mountains and Southwest San Juan Mountains. In Utah, La Sal and Abajo Mountains. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ020>022-UTZ022-020100- /O.CON.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 353 PM MDT Sun Oct 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Colorado, Paradox Valley/Lower Dolores River, Four Corners/Upper Dolores River and Animas River Basin. In Utah, Southeast Utah. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ001-002-005-008-020600- /O.NEW.KGJT.FZ.A.0003.231003T0600Z-231003T1600Z/ Lower Yampa River Basin-Central Yampa River Basin- Upper Yampa River Basin-Central Colorado River Basin- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Steamboat Springs, Eagle, Edwards, Glenwood Springs, and Carbondale 353 PM MDT Sun Oct 1 2023 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures below 28 possible in some areas. * WHERE...Lower Yampa River Basin, Central Yampa River Basin, Upper Yampa River Basin and Central Colorado River Basin. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
805 WWUS75 KGJT 020055 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 655 PM MDT Sun Oct 1 2023 COZ017>019-UTZ028-020200- /O.EXP.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- La Sal and Abajo Mountains- Including the cities of Ridgway, Glade Park, Telluride, Ouray, Lake City, Silverton, Rico, Hesperus, and Monticello 655 PM MDT Sun Oct 1 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING... Although breezy conditions will continue through this evening, winds have lessened well below wind advisory criteria and are expected to remain below for the remainder of the evening. So, will let the wind advisory expire at 7 pm MDT. $$ COZ020>022-UTZ022-020200- /O.EXP.KGJT.WI.Y.0013.000000T0000Z-231002T0100Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Blanding 655 PM MDT Sun Oct 1 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING... Although breezy conditions will continue through this evening, winds have lessened well below wind advisory criteria and are expected to remain below for the remainder of the evening. So, will let the wind advisory expire at 7 pm MDT. $$ COZ001-002-005-008-021200- /O.CON.KGJT.FZ.A.0003.231003T0600Z-231003T1600Z/ Lower Yampa River Basin-Central Yampa River Basin- Upper Yampa River Basin-Central Colorado River Basin- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Steamboat Springs, Eagle, Edwards, Glenwood Springs, and Carbondale 655 PM MDT Sun Oct 1 2023 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures below 28 possible in some areas. * WHERE...Lower Yampa River Basin, Central Yampa River Basin, Upper Yampa River Basin and Central Colorado River Basin. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Sep 30, 11:39 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 30, 11:39 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Sat Sep 30 2023
.SHORT TERM...(Today through Sunday)
Issued at 242 AM MDT Sat Sep 30 2023
Latest IR imagery shows circulation just over northern California
which initializes well with where models place the trough and
associated closed low. Satellite also shows plenty of cloud cover
to our south with some clouds slowly beginning to blossom over
northern New Mexico though coverage is minimal at the moment. Deep
southwesterly flow will continue across the CWA today ahead of
the trough off the West Coast. The subtropical moisture to our
south is expected to continue moving northward and will allow some
isolated showers and a few thunderstorms to fire over the
southern valleys, from about Mancos eastward, and the San Juans
before spreading to the central mountains and as far north as the
Flat Tops later this afternoon. NBM might be overdoing coverage a
bit but with some steepening lapse rates and modest CAPE, the
chance is certainly there and so this convection will remain in
the forecast. Outside of convection, the approaching trough and
upper level support will lend themselves to another day of breezy
conditions with widespread gusts of 30 to 40 mph expected.
Overnight, some slight chances for showers continues with the San
Juans remaining favored.
By Sunday morning, the closed low will be over central NV as an
exceptionally tight pressure gradient tightens over our area. H7
winds of 30 to 50 mph can be found across the entire forecast area
and while deeper mixing does become more limited heading into
autumn, we can certainly tap into these winds aloft and with the
tight surface pressure gradient remaining, look for yet another
gusty day of winds. The difference Sunday will be the winds will
range from 35 to 45 mph with higher gusts for the mountains...and
this will across just about the entire CWA. Wind advisories are
highly likely and might issue some after taking another look at
things this morning. As far as sensible weather is concerned, the
best lift remains under and around the area of low pressure which,
of course, stays over central and northern UT. The end result
will be some isolated showers and storms with some gusty winds
expected under and near the strongest convection. A weak, shallow
line of convection may form (if you believe CAM guidance) and set
up over eastern UT Sunday morning and reach western CO by mid
morning and then peter out by the midafternoon as the low pressure
center opens up, weakens, and shifts northward. While that piece
of energy exits the region, the trough will remain to our west and
more upper air energy will try to close off another low over the
Great Basin. Either way, unsettled weather looks to continue for
the next few days as described below. High temps will drop
anywhere from 5 to 10 degrees thanks to increased cloud cover but
the big drop doesn't happen until tomorrow.
.LONG TERM...(Sunday night through Friday)
Issued at 242 AM MDT Sat Sep 30 2023
Strong south-southwest flow aloft will continue to dominate the
Western Slope through at least Tuesday morning. This will be in
response to the slow progression of the strong Pacific trough
farther east across the Great Basin. The center of the low will
reach northern Arizona/southern Utah by daybreak Monday before
gradually lifting northeast across central and eastern Utah
throughout the day. Large scale ascent will increase over the Four
Corners region Sunday night before spreading northeast with the
low on Monday. This, paired with favorable jet dynamics, will see
nocturnal showers and perhaps a few storms develop Sunday night
with scattered to numerous coverage expected on Monday as the
associated cold front begins to push across. PWATs will remain
elevated at near to slightly above normal levels, resulting in
some wetting rain across the region. Colder air will also begin to
infiltrate the Western Slope on Monday with 700mb temperatures
dropping from 5 to 11 degrees C Sunday evening to near or even
below the 0 degree C mark Tuesday morning behind the cold front.
Therefore, we can expect to see snow at the higher elevations with
some favored peaks exceeding an inch.
The first lobe of low pressure will slide east of the Continental
Divide on Tuesday, shifting flow aloft across eastern Utah and
western Colorado to the northwest. Normally, we would see drier
air overcome the region in the wake of such a system, but guidance
is still projecting a secondary low to drop in from the Northern
Rockies Tuesday night/Wednesday. This will reinforce the cold
airmass and provide enough lift to see unsettled conditions
persist into the midweek point. This system does look to mainly
brush the northern tier of the forecast area so showers will favor
those areas with a gradual drying trend expected south of the I-70
corridor. Additional mountain snow will fall with the higher peaks
of the Elkhead and Park ranges potentially receiving another
couple of inches. Subsidence finally takes over in the wake of
this second system from Thursday onwards as high pressure begins
to build over the Great Basin. This will see dry weather return to
the region for the end of the long term period.
Unseasonably cool temperatures will prevail for much of the
upcoming work week under the influence of the passing systems.
Highs on Monday will reach 3 to 6 degrees below normal before
values plummet to 10 to 15 degrees below normal on Tuesday. Some
slight recovery is expected on Wednesday, most notably over the
Four Corners region, but overall it will still be a chilly day by
early October standards. By the end of the week, highs will return
to near normal as the ridge begins to build to the west. Overnight
lows through the period will also generally trend below normal.
Depending on how quickly skies clear behind the secondary trough
later in the week, some of the northern valleys could approach or
drop below freezing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM MDT Sat Sep 30 2023
Expect VFR conditions across the region for the next 24 hrs with
mid/high level clouds moving in during the day. Chances start
increasing in the afternoon for some showers and a few storms to
initiate over the San Juan Mountains and along the Continental
Divide. South through southwesterly winds will be gusting today
from 20 to 30kts at times in the afternoon. Higher gusts will be
possible in isolated areas.
&&
.FIRE WEATHER...
Issued at 242 AM MDT Sat Sep 30 2023
While moisture will start increasing today, ahead of the trough,
the atmosphere at lower levels will continue to remain very dry.
That means relative humidities will once again bottom out in the
teens for many places, especially in the lower valleys of eastern
Utah and western Colorado. Add in the potential for gusts near or
exceeding 40 mph in addition to fuels that are receptive to fire
and you have enhanced critical fire weather conditions. For these
reasons, the Red Flag Warning remains in effect. The strong winds
will remain in place on Sunday (maybe even lingering into Monday
in some places), but humidity will be too high for any fire
products to be issued.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
290.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490-491.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Sep 30, 3:39 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 339 AM MDT Sat Sep 30 2023 COZ001>014-017>023-UTZ022>025-027>029-011745- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 339 AM MDT Sat Sep 30 2023 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Dry conditions remain in place and as a deep trough approaches, another day of gusty winds is expected. Red Flag Warnings remain in place. As far as winds are concerned, gusts will range from 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday As the deep trough continues to get closer to the area, surface winds will continue to increase with gusty winds of 35 to 45 mph being common across just about the entire forecast area. A few showers and storms will be possible as the trough gets closer Sunday afternoon/evening and again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 30, 1:00 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
100 PM MDT Sat Sep 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
09/30/2023 M52 MPH Routt CO Mesonet
Mesonet station STORM 4.3 E Steamboat
Springs (DRI).
0125 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
09/29/2023 M51 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
1007 AM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
09/30/2023 M46 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
1030 AM Non-Tstm Wnd Gst 6 NNW La Sal Jct 38.39N 109.43W
09/30/2023 M45 MPH San Juan UT Mesonet
Mesonet station PC188 Hole N The Rock.
1200 PM Non-Tstm Wnd Gst 17 SE Manila 40.85N 109.46W
09/30/2023 M45 MPH Daggett UT Mesonet
Mesonet station UTWIS Us-191 At Mp 386
Willie Spring.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:22 PM MDT | Special Weather Statement | GJT | Routt | 23 min |
| Sep 30, 5:14 PM MDT | Special Weather Statement | GJT | Mineral | 31 min |
| Sep 30, 5:31 PM MDT | Special Weather Statement | GJT | Archuleta | 29 min |
Nearby
Wind Advisories in Colorado, 2023Wind Advisories in Utah, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.